Can I take shatavari if I am on the birth control pill?

I have been reading up on the Ayurvedic herb Shatavari, which sounds like what I need to balance out my system (I already take ashwagandha, triphala, and neem). Does anyone know if shatavari contradicts with oral contraceptives, as well as epilepsy medication (which I also take)?

Written By Evie Neumann

{ 1 comment… add one }
  • gatcllc April 11, 2009, 9:13 pm

    Shatavari is known as a tonic and a rejuvenator of female health. In particular, it used to stimulate milk production. There is also quite a list of disorders that it has used for, although the extent of successes is not known.

    Some of the substances derived from the tubers of this high altitude, Indian plant are multiring steroidal substances and alkaloids. These likely are bioactive and may have hormonal effects.
    "Sterodial glycoside Shatavarin I-V, a polycyclic alkalide; Asparagamine A, 9, 10- Dihydrophenanthrene derivative-racemosol are the major active constituents isolated from the plant."

    Polycyclics, esp. those of a steroidal nature may have far ranging effects and could affect the binding and metabolism of birth control pill hormones (estrogens, progesterones), as well as other pharmaceuticals that undergo certain types of oxidase reactions. Some epilepsy medications will also be affected. In some situations this may be beneficial, and in others it can be detrimental.

    Some steroidal polycyclics are also carcinogenic/mutagenic or are tumor growth modulators. It is doubtful that shatavari has been tested for these toxic effects.

    Given these potential interactions and the lack of safety data, you should be wary of using shatavari in the presence of OCs or epilepsy medications. The wisdom of its use in the presence of the other ayurvedic substances you take or when diminished liver function occurs is also unclear.